Steroid eye drops: What are the usual side effects?

Steroid eye drops are utilized to manage a variety of conditions such as dry eyes or even arthritis flare-ups in the eye. It is important to note that steroids strikingly mimic a naturally-occurring constituent in the body known as cortisol which lessens the tenderness in eye diseases as well as averts scarring after eye injuries or surgical procedures. Even though steroid eye drops have a low risk for causing complications if used properly, they might have detrimental side effects.

What are the minor side effects?

Just like any medication, there is a risk for minor side effects or an allergic reaction if steroid eye drops are used. The minor side effects typically include:

  • Burning or stinging sensation after application
  • Metallic taste in the throat
  • Blurred vision

If an allergic reaction occurs, it triggers itchiness, redness or swelling in and around the eyes. For severe allergies, difficulty breathing might arise which requires immediate care.

steroid-eye-drops
If an allergic reaction occurs, it triggers itchiness, redness or swelling in and around the eyes.

Am I at risk for cataracts?

Steroid eye drops could not trigger significant side effects. The risk is increased if the drops are used on a long-term basis. In some cases, posterior subcapsular cataracts might develop on the rear surface of the lens in the eye from prolonged use of the steroids. These can cause evident blurry vision and should be removed surgically.

Glaucoma

In some individuals, using steroid eye drops causes a rise in the eye pressure. This increase can result to glaucoma that can impair the optic nerve. If recognized early, discontinue the drops or add a medication to lower the eye pressure. If the increase in the pressure is not detected, it can lead to permanent loss of vision.

Infection

Since steroid eye drops suppress the inflammation, the natural immune response of the body is reduced. This causes any dormant fungal or viral infections to become active. Any indications of pain or rapid decline in the vision might be an indication of an infection that should be assessed by the doctor.

Leave a Comment

Your email address will not be published.

Captcha * Time limit is exhausted. Please reload CAPTCHA.